Last week Johnson & Johnson announced that they were voluntarily recalling some 57,000 bottles of the prescription epilepsy and migraine medication Topamax due to complaints of an “uncharacteristic odor” associated with the tablets. See teh FDA’s Safety Alert here.
Apparently the musty odor is caused by trace amounts of a compound called tribromoanisole or TBA. TBA is a by-product of a chemical used to treat wood.
While TBA is not considered to be toxic the compound can generate a foul odor and some patients have reported temporary gastrointestinal problems. No serious adverse events have been reported in relation to the recall.
Patients taking Topamax who experience an uncharacteristic odor associated with their medication should return the tablets to their pharmacist for replacement.
Topamax is an anti-epileptic medication that is also commonly used to treat migraine headaches. The FDA recently warned that Topamax should not be prescribed to women who are pregnant or plan to become pregnant due to the increased risk of cleft lip and cleft palate birth defects in offspring.
Over the last few years the pharmaceutical giant and Topamax maker, Johnson & Johnson, has issued a number recalls for different varieties of Tylenol because of the same musty or moldy odor, but this marks the first time that the company has recalled a prescription medication over the issue. The company is investigating whether other products may have been affected.
See the WSJ Health Blog’s running list of all the recent J&J recalls here.